Can paracetamol overdose consumption cause acute liver failure?
Hello, Experiments showed in certain settings the drug can damage the liver by harming vital structural connections between adjacent cells in the organ. When these cell wall connections, known as tight junctions, are disrupted the liver tissue structure is damaged, cells are unable to function properly and they may die. The damage is similar to the damage caused by hepatitis, cirrhosis, and cancer. Paracetamol is an effective treatment for mild to moderate pain and fever and is most common in adults and children. Is it advisable to avoid paracetamol as findings suggest it can cause acute liver damage? Can paracetamol overdose consumption cause acute liver failure?
@karol Paracetamol overdose is one of the leading causes of acute liver failure. Adults can usually take one or two 500mg tablets every 4-6 hours, but shouldn’t take more than 4g (eight 500mg tablets) in the space of 24 hours. Paracetamol is the most common medication taken in overdose. It can lead to liver failure in a number of days, despite using medication to protect the liver. Liver failure can be fatal. Over 150 people die each year as a result of a paracetamol overdose but more research is needed to justify the statement. Thanks!